MAUDE Adverse Event Report: SOLTA MEDICAL INC. THERMAGE CPT SYSTEM TIP; ELECTROSURGICAL, CUTTING & COAGULATION & ACC.

SOLTA MEDICAL INC. THERMAGE CPT SYSTEM TIP; ELECTROSURGICAL, CUTTING & COAGULATION & ACC.
Model Number TTNS3.00E4-1200
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Codes Erythema (1840); Skin Tears (2516)
Date of Event 03/12/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The data log and treatment tip were returned for evaluation.The data log showed some force-related errors had occurred during treatment.Errors indicate a recoverable problem that requires operator intervention.If the error occurs during a radio-frequency treatment, the radio-frequency delivery will be stopped, then a post-cooling step will be completed prior to generating an ¿error tone¿ and displaying the event code and event message.After the error tone, the system will transition into an "action required" mode and will display text with instructions for the operator indicating what action may be required to resolve the issue.Based on available information, the handpiece and system performed as expected.The treatment tip was evaluated and passed flow, leak, and thermistor testing however it failed visual inspection.Dielectric breakdown was observed in the center of the tip membrane.This confirms the customer report of damage to the tip membrane being observed during treatment.Functional testing was performed (50 treatments) with no errors or other issues observed.Solta medical has confirmed a low incidence (less than 1% of the total estimated number of treatments) of potential risk to patients associated with dielectric breakdown of the membrane of the treatment tip which contacts the patient during the thermage cpt procedure.Breakdown of the membrane can cause the radiofrequency energy, delivered by the system, to focus in a small area of the membrane, rather than to be uniformly distributed over the entire membrane area.Both the thermage user manual and technical bulletin instructs the operator to inspect the treatment tips for any signs of physical damage prior, during, and after treatment.With respect to all thermage systems clinicians should frequently inspect the tip membrane during treatment for signs of breakdown and build-up of foreign substances.With respect to the cpt system, solta recommends that a tip membrane inspection be performed at the outset of the procedure and every 50 (fifty) pulses thereafter.In addition to recommending frequent tip membrane inspection, solta emphasizes its recommendation to carefully monitor the condition of the patient¿s skin during treatment.In the case of damage to the membrane, the clinician may notice the onset of small burns which would be evidenced by small residual focal red marks or white spots.Should this occur, it is up to the clinician¿s professional discretion to determine whether to continue treatment after replacement of the compromised tip.According to thermage user manual, redness is a known possible reaction to treatment.Erythema and blanching may occur in mild form and typically resolve within a few hours.However, on rare occasions, erythema has been reported to last longer (up to several weeks).Blanching usually resolves within twenty-four (24) hours.A review of the manufacturing records showed all requirements were met.The lot history, trend analysis, risk analysis and directions for use review were considered acceptable, with the product performing within anticipated rates.Review of manufacturing records show final manufacturing test verification specifications are acceptable.No non-conformities or anomalies found related to this complaint when reviewing the device history record.Based on the available information, this event was most likely caused by dielectric membrane breakdown to the tip.It is unknown how damage to the treatment tip occurred.All treatment tips are visually inspected during manufacturing.No corrective action is necessary at this time.
 
Event or Problem Description
A user facility reported that a patient experienced redness and a scratch on their face following a thermage cpt treatment.Solta medical branded cryogen and approximately 4 bottles of coupling fluid was used with the highest level of treatment at 3.5.The patient received treatment to their full face.No system errors had occurred however during the procedure, with 400 pulses left, it was noticed there was a black spot on the tip membrane.The patient¿s face was examined at the time and some redness was found on the right side of their face.The tip was replaced with another tip to finish the procedure.This was the first time the treatment tip was used, and it was inspected prior to use and every 10 pulses with no problems found, until the black spot was discovered.The following day after treatment, there was a scratch in the area on the patient¿s face where the redness was observed.There was no secondary intervention used to treat the injury.There were no other treatments performed in the symptom area on the procedure day or within 30 days prior.A solta medical reviewer examined the patient photos and saw erythema on the cheek area with three to four superficial wounds.The patient outcome is unknown, however, based on the patient photo, the medical reviewer concluded no serious injury had occurred.The treatment tip was returned for evaluation and dielectric breakdown was found in the center of the tip membrane.This event meets reportability requirements as it is a reportable malfunction per solta procedure.

Brand Name
THERMAGE CPT SYSTEM TIP
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACC.
Manufacturer (Section D)
SOLTA MEDICAL INC.
11720 n creek pkwy n
suite 100
bothell WA 98011
Manufacturer (Section G)
SOLTA MEDICAL INC.
11720 n creek pkwy n
suite 100
bothell WA 98011
Manufacturer Contact
sundeep jain
11720 n creek pkwy n
suite 100
bothell, WA 98011
4254202135
MDR Report Key19177180
Report Number3011423170-2024-00150
Device Sequence Number3851468
Product Code GEI
UDI-Device Identifier00850608002421
UDI-Public00850608002421
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K173759
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial
Report Date (Section B) 03/13/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTTNS3.00E4-1200
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/22/2024
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date04/24/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/18/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown